Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Tallahassee, FL

July 2, 1998Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 2, 1998, 3:37 PM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1998, 3:37 PM EDT (19:37 UTC)
Expired
Jul 2, 1998, 4:25 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:21 PM EDTThunderstorm WindSirmans, FLFew large trees down near Sirmans on U.S. Highway 221.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 021937 RRA
SVRTLH
FLC067-079-123-022025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT THU JUL 2 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAFAYETTE COUNTY IN NORTHERN FLORIDA
  SOUTHEASTERN MADISON COUNTY IN NORTHERN FLORIDA
  NORTHEASTERN TAYLOR COUNTY IN NORTHERN FLORIDA

* UNTIL 425 PM EDT

* AT 334 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13
  MILES SOUTH OF MADISON OR 12 MILES NORTHWEST OF DAY MOVING EAST
  AT 25 MPH. THIS STORM WILL MOVE OVER THE AREA OF THE SAN PEDRO
  BAY FIRE BETWEEN 3:45 PM AND 4:00 PM AND WILL LIKELY PRODUCE WIND
  GUSTS UP TO 60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
DAY                       BY 400 PM EDT

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS.  HAIL IS ALSO
POSSIBLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT THU JUL 2 1998

WILL MOST LIKELY NEED EVE POPS FOR TONIGHT WITH CURRENT SHWR/TSTMS
DEVELOPING ACROSS THE BIG BEND AND FL PANHANDLE. 20-30 POPS SHOULD
COVER THE REMAINDER OF THE AFTN AND EVE. CLOSEST FEATURE OF
INTEREST TO FORECAST AREA WILL BE TROPICAL WAVE MOVING INTO TX AND
WRN LA. THIS WILL PULL MOST OF THE TROPICAL MOISTURE UP INTO TX/LA
THROUGH SAT. WILL LEAN TOWARD ETA/AVN SOLUTION OF KEEPING MOST OF
THE PRECIP WITH THIS SYSTEM IN THE TX/LA AREAS AND DISCOUNT THE NGM
WHICH PULLS THE BULK OF THE PRECIP UP INTO THE CENTRAL GULF COAST.
HI PRES SFC AND ALOFT WILL REMAIN ACROSS THE NE GULF OF MEXICO. ETA
BRINGS MORE DEEP SOUTHERLY FLOW INTO THE WRN GULF STATES. NGM HAS A
BIT DIFFERENT ORIENTATION WITH MORE SW FLOW INTO CENTRAL GULF
COAST. BY DISCOUNTING THE NGMS PRECIP PATTERN...WOULD LEAN TOWARD
TRIMMING NGM POPS A BIT ON FRI FOR PFN...DHN AREAS THINK 50 POPS
TOO HIGH AND CAN LIVE WITH 30-40 POPS ACROSS CWA FRI. WILL NEED CHC
POPS IN FOR FRI EVE SHWRS/TSTMS. BOTH NGM AND ETA...INDICATE SOME
MID LEVEL MOISTURE WILL MOVE IN FRI AFTN...FRI NIGHT...MOST LIKELY
BKN-OVC AC LYR/DEBRIS FROM TROPICAL SYS. WILL NEED PTLY SUNNY FOR
THU AND PTLY OR M CLDY FRI NGT. FOR THE FOURTH OF JULY...WILL LEAN
TOWARD MORE OPTIMISTIC PTLY CLDY EVEN THOUGH WE MAY SOME BKN-OVC
MID LEVEL CLDS OR CIRRUS. POPS...WILL RECOMMEND 30-40 RANGE FOR THE
FOURTH NEAR NGM/AVN MOS GUID BUT STILL SLIGHTLY BELOW CLIMO POPS
FOR THIS TIME OF YEAR. WILL MOST LIKELY SEE AFTN/SHWRS AND TSTMS
DEPENDING ON CLOUD COVER. BY SAT...EVEN IF TROPICAL RAINS DONT MAKE
IT HERE...TROPICAL AIRMASS WILL WITH DEWPOINTS IN THE MID 70S SOME
LOCATIONS$. TEMPS FRI/SAT...WILL SEE LOWS IN THE LWR/MID 70S INLAND
AND UPR 70S CST. HIGH TEMPS MID/UPR 90S INLAND AND LWR 90S COAST.

VOLKMER

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.